Tennessee, 2016

Flood and Heavy Rain in Tennessee, April 1, 2016

April 1, 2016 · NWS OHX · 3 events in 3 counties and zones

Heavy rainfall from the storms that struck Middle Tennessee on March 31 continued to cause flooding into the morning hours on April 1. One water rescue was performed in Coffee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Heavy rainfall from the storms that struck Middle Tennessee on March 31 continued to cause flooding into the morning hours on April 1. One water rescue was performed in Coffee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 1, 2:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 1, 2:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
313 AM CDT FRI APR 1 2016

.DISCUSSION...

A FEW LINGERING SHOWERS ARE OVER THE AREA TONIGHT AS THE COLD
FRONT MOVES THROUGH THE REGION. CURRENTLY THE FRONT IS KNOCKING ON
THE DOOR OF THE NASHVILLE METRO AREA AT 2 AM AS SHOWN BY SURFACE
OBS AND RADAR. CHANCES FOR SHOWERS WILL CONTINUE FOR THE REMAINDER
OF THE MORNING EAST OF THE COLD FRONT...WHICH WILL PRIMARILY BE
AREAS EAST OF I65 AND THE CUMBERLAND PLATEAU. CLOUD COVER MAY
BREAK A BIT EARLY TODAY BUT RETURN LATER TONIGHT AS SOME MODELS
SHOW ANOTHER LOBE OF THE TROUGH AIDING IN SOME ADDITIONAL SHOWERS
POSSIBLE FOR THE SOUTHEAST PART OF THE CWA. THE NAM SHOWS THE COLD
FRONT STALL IN NORTHERN GA/CENTRAL AL AND LOOKS TO ALSO HELP
PRECIP CHANCES FOR THE SOUTHEAST EARLY SATURDAY MORNING. BY MID
MORNING AND EARLY AFTERNOON SATURDAY THE CLOUDS SHOULD CLEAR OUT
FROM NORTHWEST TO SOUTHEAST AS LARGE SCALE SUBSIDENCE MOVES IN
WITH ANOTHER REINFORCING COLD SHOT ALOFT FROM THE UPPER TROUGH.

HIGHS SATURDAY LOOK TO ONLY HIT THE LOW 60S THANKS TO THE COLDER
AIR MOVING IN BEHIND THE TROUGH. 850MB TEMPS WILL LIKELY BE BELOW
0C FOR THE NORTHEAST PART OF THE CWA...AND WITH CLEAR SKIES/LIGHT
WINDS OVERNIGHT INTO SUNDAY MORNING...LOW TEMPS IN THE MID TO LOW
30S LOOK LIKELY. PUT IN MENTION OF FROST FOR MOST OF THE MID STATE
EXCEPT FOR THE TN RIVER VALLEY WHERE TEMPS MAY HOLD IN THE UPPER
30S SUNDAY MORNING. ANOTHER FROST ADVISORY MAY BE NEEDED FOR
SUNDAY MORNING IF LOW TEMPS KEEP TRENDING THE WAY THEY HAVE BEEN
OVER THE PAST FEW MODEL RUNS.

RIDGING TRIES TO BUILD IN MONDAY BUT ANOTHER GREAT LAKES TROUGH
MAKES THE UPPER FLOW MORE ZONAL MONDAY. TEMPS WILL STILL WARM UP A
BIT MONDAY BUT CHANCES FOR SHOWERS WILL MOVE IN MONDAY AFTERNOON
AND EVENING FROM THE NORTH AS THE TROUGH SLIDES TO THE SOUTHEAST.
THIS IS A QUICK SHOT OF PRECIP CHANCES AS RIDGING RETURNS TUESDAY.
BY WEDNESDAY...ANOTHER UPPER TROUGH BRINGS CHANCES FOR PRECIP
DURING THE DAY THROUGH EARLY MORNING FRIDAY. BEST CHANCE FOR RAIN
CURRENTLY LOOKS TO BE WEDNESDAY NIGHT INTO THURSDAY MORNING. THE
GFS AND ECMWF DIFFER JUST A BIT ON THE SOLUTION OF THE UPPER
TROUGH...BUT BOTH MODELS HAVE THE TROUGH DIGGING QUITE A BIT INTO
THE SOUTHEAST US THURSDAY INTO FRIDAY. 850MB TEMPS DROP INTO THE
-2C TO -8C RANGE BETWEEN THE MODELS...WHICH MAY BRING LOW
TEMPERATURES INTO THE LOW TO MID 30S YET AGAIN. THE ECMWF HAS SOME
PRECIP DURING THAT TIME...SO WILL BE INTERESTING TO SEE IF THAT
TREND HOLDS TO POSSIBLY SEE SOME FLURRIES IN APRIL.

&&

.AVIATION...
06Z TAF DISCUSSION.

FRONTAL BOUNDARY NOW PUSHING THROUGH WESTERN TN. WEAK AND NARROW
CONVECTIVE DEVELOPMENT MAY OCCUR AHEAD OF THE FRONT WHICH SHOULD
CLEAR THE CSV AREA BY 12Z. THUS...PRECIP WILL BE INCLUDED BUT ONLY
PRIOR TO 12Z. THE AFOREMENTIONED FRONTAL BOUNDARY WILL SLOW DOWN
AND ATTEMPT TO STALL TO OUR SOUTH. MID LEVEL CLOUDS WILL THEN RETURN
AFT 18Z FOLLOWING A BRIEF WINDOW OF SCT CLDS FROM ROUGHLY 12Z TO
20Z. WILL NEED TO WATCH FOR SHOWERS TO REDEVELOP ACROSS THE CSV
AREA...PARTICULARLY TOWARD THE VERY END PORTION OF THE TAF PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  42  61  36  63 /   0  10  10   0   0
CLARKSVILLE    65  39  58  34  61 /   0  10   0   0   0
CROSSVILLE     67  42  56  34  58 /  20  20  10   0   0
COLUMBIA       67  42  60  36  63 /  10  20  10   0   0
LAWRENCEBURG   68  43  60  37  62 /  10  20  10   0   0
WAVERLY        66  41  59  37  64 /   0  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......BARNWELL
AVIATION........55/SHAMBURGER
Hazardous weather outlook, Apr 1, 3:59 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
459 AM CDT FRI APR 1 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-021000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
459 AM CDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW TEMPERATURES WILL GET INTO THE MID 30S SUNDAY MORNING ACROSS
MOST OF THE MID STATE. THIS WILL BRING AREAS OF FROST TO THE
REGION...WHICH COULD DAMAGE SENSITIVE VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 1, 12:23 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
123 AM CDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLASH FLOOD      MINOR HILL              35.04N  87.17W
03/31/2016                   GILES              TN   FACEBOOK

            GLENN HAVEN LANE AND JACKSON HOLLOW ROAD FLOODED IN
            MINOR HILL

1000 PM     FLASH FLOOD      4 NNE ELKTON            35.11N  86.88W
03/31/2016                   GILES              TN   BROADCAST MEDIA

            I-65 NORTHBOUND CLOSED AT MM 8 DUE TO FLOODING

&&

EVENT NUMBER OHX1600365
EVENT NUMBER OHX1600366

SHAMBURGER
Local storm report, Apr 1, 12:35 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 AM CDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 WSW MINOR HILL        35.02N  87.23W
03/31/2016                   LAWRENCE           TN   EMERGENCY MNGR

            TREES BLOCKING BLOOMING GROVE ROAD AND APPLETON ROAD

&&

EVENT NUMBER OHX1600367

SHAMBURGER
Local storm report, Apr 1, 12:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
03/31/2016                   MAURY              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ON HIDDEN LAKE CIRCLE IN COLUMBIA

&&

EVENT NUMBER OHX1600368

SHAMBURGER
Local storm report, Apr 1, 12:52 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
152 AM CDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     6 N DICKSON             36.16N  87.38W
03/31/2016                   DICKSON            TN   LAW ENFORCEMENT

            SOME TREES DOWN ACROSS CENTRAL PORTIONS OF THE COUNTY

0450 PM     TSTM WND DMG     HOHENWALD               35.55N  87.56W
03/31/2016                   LEWIS              TN   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ALONG HWY 48N AND FORREST AVE

0450 PM     TSTM WND DMG     10 SW SPRINGFIELD       36.40N  87.01W
03/31/2016                   ROBERTSON          TN   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES 60 TO 70 MPH TSTM WIND GUST
            IN PLEASANT VIEW

0512 PM     TSTM WND DMG     9 S COLLINWOOD          35.05N  87.74W
03/31/2016                   WAYNE              TN   TWITTER

            12 INCH DIAMETER TREE DOWN SOUTH OF COLLINWOOD

0515 PM     LIGHTNING        CROSS PLAINS            36.54N  86.68W
03/31/2016                   ROBERTSON          TN   UTILITY COMPANY

            ABOUT 2050 CUSTOMERS ARE WITHOUT POWER IN CROSS PLAINS

0533 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
03/31/2016                   MAURY              TN   EMERGENCY MNGR

            15 TO 20 TREES DOWN

0534 PM     TSTM WND DMG     COLUMBIA                35.62N  87.05W
03/31/2016                   MAURY              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN ON HIDDEN LAKE CIRCLE IN COLUMBIA

0537 PM     HAIL             2 W COLUMBIA            35.62N  87.08W
03/31/2016  E1.75 INCH       MAURY              TN   LAW ENFORCEMENT

            GOLFBALL HAIL JUST WEST OF COLUMBIA

0546 PM     TSTM WND GST     8 ESE COLUMBIA          35.58N  86.92W
03/31/2016  E60 MPH          MAURY              TN   NWS EMPLOYEE

            50 TO 60 MPH WINDGUST ESTIMATION

0558 PM     LIGHTNING        GOODLETTSVILLE          36.33N  86.70W
03/31/2016                   DAVIDSON           TN   TWITTER

            HOUSE ON FIRE DUE TO LIGHTNING ALONG CONFERENCE DRIVE

0630 PM     TSTM WND DMG     MURFREESBORO            35.85N  86.39W
03/31/2016                   RUTHERFORD         TN   TWITTER

            TREE ON HOME ALONG NORTH COVE DR IN MURFREESBORO

0630 PM     TSTM WND DMG     4 WSW MINOR HILL        35.02N  87.23W
03/31/2016                   LAWRENCE           TN   EMERGENCY MNGR

            TREES BLOCKING BLOOMING GROVE ROAD AND APPLETON ROAD

0657 PM     HAIL             SMITHVILLE              35.96N  85.82W
03/31/2016  E1.00 INCH       DE KALB            TN   LAW ENFORCEMENT

0742 PM     TSTM WND DMG     5 S LAWRENCEBURG        35.17N  87.34W
03/31/2016                   LAWRENCE           TN   EMERGENCY MNGR

            TREES DOWN ACROSS SC/SE PORTIONS OF COUNTY

0820 PM     FLASH FLOOD      5 S LAWRENCEBURG        35.17N  87.34W
03/31/2016                   LAWRENCE           TN   EMERGENCY MNGR

            WATER RESCUE IN SE LAWRENCE COUNTY WHERE 1 PERSON IS
            TRAPPED IN A HOUSE

0907 PM     FLASH FLOOD      LAWRENCEBURG            35.25N  87.34W
03/31/2016                   LAWRENCE           TN   EMERGENCY MNGR

            SEVERAL ROADS IMPASSABLE ACROSS LAWRENCE COUNTY DUE TO
            FLOODING INCLUDING LUNSFORD ROAD...LITTRELL ROAD...RAMAH
            ROAD AT LAMBS FERRY ROAD...UNION HILL ROAD...RICHARDSON
            ROAD...BLOOMING GROVE ROAD...AND MT ARRAT ROAD.

0932 PM     FLASH FLOOD      ELKTON                  35.06N  86.90W
03/31/2016                   GILES              TN   EMERGENCY MNGR

            HIGH WATER RESCUE ALONG ELKTON PIKE AND HWY 31

0956 PM     FLASH FLOOD      MINOR HILL              35.04N  87.17W
03/31/2016                   GILES              TN   FACEBOOK

            GLENN HAVEN LANE AND JACKSON HOLLOW ROAD FLOODED IN
            MINOR HILL

1000 PM     FLASH FLOOD      4 NNE ELKTON            35.11N  86.88W
03/31/2016                   GILES              TN   BROADCAST MEDIA

            I-65 NORTHBOUND CLOSED AT MM 8 DUE TO FLOODING

&&

EVENT NUMBER OHX1600357 OHX1600350 OHX1600351 OHX1600358 OHX1600356
OHX1600360 OHX1600368 OHX1600352 OHX1600354 OHX1600353 OHX1600355
OHX1600367 OHX1600359 OHX1600362 OHX1600361 OHX1600364 OHX1600363
OHX1600365 OHX1600366

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Giles

When
April 1, 6:00 AM CST
Where
Giles County, Pulaski
Reported by
COOP Observer
Coordinates
35.200, -87.020

A COOP observer in Pulaski measured a 24-hour rainfall total of 3.53 inches.

Heavy Rain, Lawrence

When
April 1, 6:00 AM CST
Where
Lawrence County, St Joseph
Reported by
Trained Spotter
Coordinates
35.050, -87.500

A trained spotter in St. Joseph measured a 24-hour rainfall total of 4.65 inches.

Flood, Coffee

When
April 1, 6:00 AM CST to 8:00 AM CST
Where
Coffee County, 0.99 mi SSE of Rutledge Hill to 0.97 mi SSE of Rutledge Hill
Cause
Heavy Rain
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
35.307, -85.944

A water rescue was conducted on Rutledge Ford Road at the Elk River due to a vehicle stranded in water covering the road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627240, 627242, 627243.